Mississippi, 2010Flash Flood and Hail in Mississippi, August 5, 2010
August 5, 2010 · NWS JAN · 31 events in 12 counties and zones
Numerous showers and thunderstorms developed during the afternoon hours of August 5th. This round of storms essentially broke the heat wave which started the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $218,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed during the afternoon hours of August 5th. This round of storms essentially broke the heat wave which started the month. The atmosphere was primed for severe storms this day and several thunderstorms brought damaging winds, hail, and locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 5, 9:30 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 5, 9:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1030 AM CDT THU AUG 5 2010
.UPDATE...ANOTHER HOT ONE IS IN STORE FOR TODAY BUT SOME CLOUD COVER
OVER THE DELTA AND IN THE SOUTH HAS SLOWED HEATING THIS MORNING.
MOST SITES WERE SEVERAL DEGREES COOLER AT 10 AM THAN THEY WERE
YESTERDAY. A WEAK EASTERLY DISTURBANCE MOVING ALONG THE GULF COAST
WAS HELPING DEVELOP EARLY MORNING CONVECTION ALONG I-10. SOME OF
THIS ACTIVITY IS ALREADY SPREADING INTO OUR SOUTHEAST MOST ZONES.
LOCAL RADARS WERE ALSO INDICATING ACTIVITY OVER PORTIONS OF THE
DELTA. THE STRONGEST INSOLATION THIS MORNING WAS OCCURRING OVER THE
NORTHEAST HALF OF THE AREA. THE NORTHEAST HALF OF THE AREA IS WHERE
THE STRONGEST STORMS MAY OCCUR THIS AFTERNOON AND SPREAD SLOWLY TO
THE SOUTHWEST AGAIN. MORNING WET MICROBURST CHECKLIST SHOWED A RISK
TODAY WITH DCAPES IN EXCESS OF 1100J/KG. THE CLOUD COVER AND EARLY
MORNING CONVECTION MAY KEEP PORTIONS OF THE DELTA FROM EXCEEDING THE
CENTURY MARK TODAY AND OUR SOUTHEAST FROM REACHING THE UPPER 90S.
FORECAST TEMPERATURES LOOKED ON TRACK ELSEWHERE THOUGH AND WITH THE
HIGH HUMIDITY...HEAT INDEX VALUES SHOULD REACH OR EXCEED 110 AGAIN
OVER MOST OF THE AREA. WL CONTINUE THE EXCESSIVE HEAT WARNING FOR
THE WHOLE AREA TODAY. UPDATES HAVE BEEN POSTED. /22/
&&
.AVIATION...VFR CONDITIONS PREVAIL ACROSS MOST OF THE AREA THIS
MORNING WITH A FEW ISOLATED SHOWERS/STORMS DEVELOPING NEAR HBG AND
GLH. THUNDERSTORMS COVERAGE WILL CONTINUE TO INCREASE ACROSS IN
COVERAGE LATER THIS MORNING AND INTO THE AREA EARLY AFTERNOON HOURS
AND THIS MAY BRING TEMPO MVFR TO IFR CONDITIONS AT TIMES TO THE
SITES. THE THUNDERSTORMS SHOULD DIMINISH BY THE EARLY EVENING HOURS.
/15/
&&
.PREV DISCUSSION... /ISSUED 445 AM CDT THU AUG 5 2010/
SHORT TERM...TODAY THROUGH FRIDAY NIGHT...THE GOOD NEWS IS THAT THE
HEAT AND OPPRESSIVE HUMIDITY THAT WE HAVE FELT OVER THE LAST FEW
DAYS LOOKS TO BE ON THE DECREASE AND RAIN CHANCES ARE ON THE
INCREASE.
THE STOUT SUBTROPICAL RIDGE THAT HAS BEEN DELIVERING TRIPLE DIGIT
HEAT TO THE ARKLAMISS IS FORECAST TO CONTINUE TO WEAKEN AND SHIFT
WESTWARD TODAY. WITH LOW LEVEL TEMPERATURES(925MB) STILL AROUND
29-30C IN THE DELTA...TO 27-28C ACROSS THE SOUTHEAST...WE SHOULD
STILL SEE SOME LOCATIONS REACHING THE TRIPLE DIGITS. HOWEVER...THE
HOTTEST TEMPERATURES SHOULD BE MORE CONFINED TO THE DELTA AND
LOCATIONS NORTH OF I-20 WHERE THE BEST THERMAL AXIS WILL
REMAIN(ESPECIALLY ACROSS THE DELTA). FURTHER SOUTH...TEMPERATURES
"COOL" TO THE 97-99 RANGE. HOWEVER...WITH COPIOUS LOW LEVEL MOISTURE
IN PLACE AND DEWPOINTS STILL RUNNING IN THE MID 70S...HEAT INDICES
WILL REMAIN ELEVATED AND BRING READINGS INTO THE 110-113 RANGE IN
THE DELTA. FURTHER SOUTH...READINGS ARE NOT FORECAST TO REACH 110
BUT MAY COME CLOSE AROUND 108-109 AND BRIEFLY TOUCH 110 DEGREES.
EVEN STILL...AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR THE
ENTIRE AREA TODAY.
IN ADDITION TO THE HEAT...WITH THE UPPER RIDGE SLIDING OFF THE
WEST...THIS WILL ONCE AGAIN OPEN THE DOORS TO SOME SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. WE HAD QUITE A
BIT OF ACTIVITY ON WEDNESDAY AFTERNOON AND EXPECT SIMILAR CONDITIONS
TODAY AS ABUNDANT MOISTURE WILL INTERACT WITH HOT TEMPERATURES AND
ANY LINGERING BOUNDARIES. THE MAIN TIMEFRAME AGAIN WILL BE FROM
EARLY AFTERNOON TIL ABOUT 8PM OR SO. THE MAIN THREAT WILL BE FROM
DAMAGING WINDS AS CAPE VALUES SHOULD BE HIGH...ALONG WITH ACCEPTABLE
LAPSE RATES...PW VALUES OF 2.2 INCHES OR SO...AND DCAPES LIKELY TO
BE IN EXCESS OF 1000 J/KG GIVEN MID LEVEL DRIER AIR. MUCH OF THE
ACTIVITY WILL BE DIURNAL BUT THE NORTH COULD SEE A FEW ROGUE STORMS
OVERNIGHT AS A COLD FRONT APPROACHES THE REGION FROM THE NORTH.
FRIDAY IS GOING TO BE A LITTLE BIT TRICKIER AS THERE WILL BE SOME
OTHER FACTORS IN PLAY FOR OUR WEATHER. MODELS CONTINUE TO BE IN GOOD
AGREEMENT OF A LOW PRESSURE SYSTEM OVER CANADA DIGGING A TROUGH DOWN
THROUGH THE EASTERN HALF OF THE COUNTRY. AS THE LOW MOVES EAST
ACROSS CANADA TODAY....THIS SHOULD SEND THE AFOREMENTIONED COLD
FRONT TOWARD THE REGION FOR FRIDAY. MODELS SHOW THIS BOUNDARY NEAR
THE NORTHERN PART OF MY CWA BY 12Z FRIDAY AND THEN INTO THE CENTRAL
SECTIONS BY ABOUT 00Z BEFORE STALLING. WITH PLENTY OF MOISTURE
POOLING AHEAD OF THIS BOUNDARY...THIS SHOULD HELP FOCUS A HIGHER
CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY ESPECIALLY
ALONG AND SOUTH OF THE BOUNDARY. AGAIN THERE IS THE POSSIBILITY FOR
THESE STORMS TO BECOME STRONG TO SEVERE WITH WIND BEING THE PRIMARY
THREAT. IN ADDITION...WITH RELATIVELY LIGHT FLOW...ALONG WITH
ABUNDANT MOISTURE...THERE COULD BE SOME PONDING OF WATER AND HEAVY
RAINFALL WITH THESE STORMS.
WITH THE BOUNDARY MOVING THROUGH THE CWA ON FRIDAY...THIS MAY MAKE
TEMPERATURES A LITTLE MORE OF A CHALLENGE. HIGHS SHOULD BE A LITTLE
COOLER THAN PREVIOUS DAYS AS LOW LEVEL TEMPERATURES COOL SLIGHTLY
AND WITH ADDITIONAL CLOUD COVER AND RAIN...THIS SHOULD KEEP READINGS
INTO THE MID TO UPPER 90S. AS MOISTURE POOLS AHEAD OF THE
FRONT...DEWPOINTS WILL REMAIN INTO THE 70S AND HEAT INDICES WILL
REACH THE 105-110 RANGE. SOME LOCATIONS MAY BRIEFLY REACH SLIGHTLY
ABOVE 110 BUT CONFIDENCE IS NOT AS HIGH WITH THIS AS IT HAS BEEN
PREVIOUS DAYS. WITH THE COMBINATION OF HOT TEMPS AND HIGH
DEWPOINTS...WE SHOULD SEE HEAT ADVISORY CRITERIA MET AND THUS ONE
HAS BEEN ISSUED FOR THURSDAY NIGHT THROUGH FRIDAY. THERE IS THE
POSSIBILITY THAT THE DELTA REGION COULD SEE MARGINAL EXCESSIVE HEAT
WARNING CRITERIA GIVEN THIS IS WHERE THE LOW LEVEL TEMPS ARE WARMEST
AND GIVEN ENOUGH MOISTURE...COULD SEE HI VALUES HIGHER THAN
110...BUT AGAIN NOT CONFIDENT IN THIS GIVEN INFLUENCES FROM THE
BOUNDARY(ALTHOUGH SIGNIFICANT DRIER AIR IS NOT EXPECTED TO MOVE INTO
THE REGION). THE BOUNDARY SHOULD STALL ACROSS THE REGION AND HAVE
LEFT IN SMALL POPS FOR OVERNIGHT FRIDAY NIGHT FOR LINGERING
CONVECTION THOUGH EXPECT MOST OF THE ACTIVITY TO BE DIURNAL IN
NATURE.
GUI CAME IN DECENT FOR TEMPS AND GENERALLY FOLLOWED ALTHOUGH SOME
TWEAKING WAS DONE FOR FRIDAY. IN ADDITION...POPS CAME IN ON THE
HIGHER SIDE WHICH CANNOT BE ARGUED TOO MUCH. DID RAISE POPS IN THE
DELTA TODAY. NOT CONFIDENT THEY WILL SEE A WHOLE LOT OF ACTIVITY BUT
THINK THERE SHOULD BE SOME AS THE UPPER RIDGE EXITS STAGE LEFT. ALSO
RAISED IN THE NORTH FOR FRIDAY AS EXPECTING INTERACTION WITH THE
APPROACHING BOUNDARY. /28/
LONG TERM...THE REGION REMAINS IN NWLY FLOW ALOFT ON THE ERN EDGES
OF UPPER RIDGING SATURDAY. WEAK SURFACE CONVERGENCE WILL PERSIST
ACROSS OR TO THE S OF SRN ZONES THROUGH MUCH OF THE LONG
TERM...FOCUSING AFTERNOON AND EVENING CONVECTION OVER MUCH OF THE
AREA. ALTHOUGH ISOLATED STRONGER CONVECTION CAN NOT BE RULED
OUT...THE AIR MASS LOOKS RELATIVELY STABLE FOR NOW FOR THE WEEKEND
WITH INCREASING DCAPE VALUES EARLY NEXT WEEK. UPPER RIDGING DEVELOPS
BACK INTO THE REGION AND 500 MB TEMPS GRADUALLY WARM THROUGH THE
WEEKEND WITH BOTH MODELS INDICATING -3 DEGS OR WARMER OVER A LARGE
PART OF THE FORECAST AREA BY MON AFTERNOON...THE GFS PARTICULARLY
WARMING NRN ZONES. ALTHOUGH RIDGING INCREASES...IT DOES NOT APPEAR
TO AMPLIFY ENOUGH TO PROTECT THE AREA FROM CONVECTION PRODUCED BY
LOWER LEVEL FORCING. IT ALSO WILL NOT BE STRONG ENOUGH TO WARD OFF
WEAK WAVES AND AREAS OF ASCENT FORECAST TO MOVE THROUGH THE BOTTOM
OF RIDGE INTO THE AREA MONDAY AND TUESDAY.
PRECIPITABLE WATER VALUES BEGIN A DECLINE SATURDAY NIGHT...
CONTINUING THROUGH MONDAY AS A FETCH OF SLIGHTLY DRIER AIR SETS UP
FROM THE E/NE. ALTHOUGH NOT BONE DRY...PWATS FALL BELOW 2 INCHES ALL
AREAS MON NIGHT BEFORE INCREASING BACK TO 2 INCHES AND ABOVE WED
WHEN THE MOISTURE FROM THE SWLY FETCH OVER THE ERN GULF BEGINS TO
FILL IN OVER OUR SERN ZONES. THIS WILL HELP LIMIT CONVECTION FOR NRN
ZONES TO ISOLATED COVERAGE...THIS AREA BEING FARTHEST FROM LOW LEVEL
FORCING WITH THE SURFACE TROUGH.
RIDGING GIVES WAY FROM THE EAST MID WEEK WITH COOLER 500 MB TEMPS
FORECAST BY WED. GFS/EURO BOTH SHOW TROUGHING NEAR FL MON...THE EURO
BEING THE FASTER OF THE TWO...MOVING THE TROUGH TO OFFSHORE LA
ACROSS LA/MS 12Z WED WHILE THE GFS PLACES THE TROUGH ALONG THE FL
PANHANDLE INLAND ALONG THE AL/GA BORDER MONDAY AFTERNOON.
TEMPERATURES WILL REMAIN WARM IN THE LONG TERM ALTHOUGH HIGHS WILL
BE LOWER THAN THE PAST FEW DAYS. ALONG WITH WEAKER RIDGING...WETTER
SOIL CONDITIONS WILL NOT PROVIDE THE CONTRIBUTION TO HIGHER
TEMPERATURES AS DRIER SOIL HAS THIS PAST WEEK.
MOS DOES PUSH HIGHS BACK TO 100 DEGREES FOR THE DELTA REGION BY
WED. THIS IS OF PARTICULAR INTEREST SINCE THIS IS THE HIGHER
ENSEMBLE MEMBER SOLUTION...THE LOWEST MEMBER MATCHING CLIMO TEMPS.
THIS SUGGESTS THAT THE MODEL IS SEEING SOMETHING SIGNIFICANT TO
FORCE READINGS WELL ABOVE CLIMO THAT FAR OUT. WILL PRETTY MUCH
FOLLOW MOS FOR TEMPERATURES FOR NOW WITH THE EXCEPTION OF INCREASING
MIN TEMPS A FEW DEGREES IN SOME AREAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 98 76 97 76 / 33 43 45 40
MERIDIAN 97 75 96 74 / 34 36 45 40
VICKSBURG 99 75 97 74 / 27 43 47 40
HATTIESBURG 96 77 96 76 / 52 23 61 26
NATCHEZ 95 76 95 75 / 51 23 58 27
GREENVILLE 101 77 98 76 / 20 47 46 45
GREENWOOD 100 75 97 75 / 25 49 47 44
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MSZ018-
019-025>066-072>074.
HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
MSZ018-019-025>066-072>074.
LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
LAZ007>009-015-016-023>026.
HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
LAZ007>009-015-016-023>026.
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ARZ074-
075.
HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
ARZ074-075.
&&
22/15/28/03Hazardous weather outlook, Aug 5, 5:27 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
627 AM CDT THU AUG 5 2010
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
627 AM CDT THU AUG 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
HIGH LEVELS OF HEAT STRESS ARE EXPECTED TO CONTINUE TODAY WITH
AFTERNOON HIGHS REACHING THE 97 TO 102 RANGE. IN ADDITION...HEAT
INDICES WILL RANGE FROM 110 TO 113 DEGREES AND THUS AN EXCESSIVE HEAT
WARNING IS IN EFFECT FOR TODAY.
IN ADDITION TO THE HEAT...ISOLATED TO SCATTERED STORMS WILL BE
POSSIBLE AGAIN THIS AFTERNOON INTO EARLY EVENING. SOME STORMS WILL BE
STRONG TO SEVERE WITH WIND GUSTS TO 60 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HOT CONDITIONS WILL CONTINUE FRIDAY BUT WILL BE SLIGHTLY COOLER THAN
PREVIOUS DAYS. AFTERNOON HIGHS WILL REACH THE MID TO UPPER 90S AND
HEAT INDICES WILL RANGE FROM 105 TO 110. SOME LOCATIONS MAY BRIEFLY
SEE HEAT INDICES UP TO 112 DEGREES. A HEAT ADVISORY HAS BEEN ISSUED
FOR THURSDAY NIGHT THROUGH FRIDAY AFTERNOON.
IN ADDITION...THERE COULD BE A GREATER COVERAGE OF THUNDERSTORMS
FRIDAY AS A COLD FRONT APPROACHES THE ARKLAMISS FROM THE NORTH. SOME
OF THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WIND
GUSTS...ESPECIALLY IN THE AFTERNOON AND EVENING.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN
FRIDAY AFTERNOON.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
28
In the hours before
Local storm report, Aug 5, 11:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1204 PM CDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG UTICA 32.10N 90.62W
08/04/2010 HINDS MS LAW ENFORCEMENT
SEVERAL LARGE LIMBS AND A COUPLE OF TREES WERE DOWN.
&&
27Special weather statement, Aug 5, 11:29 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1229 PM CDT THU AUG 5 2010
MSZ063-064-051800-
LAWRENCE MS-JEFFERSON DAVIS MS-
1229 PM CDT THU AUG 5 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER PROGRESS AT 1230 PM CDT...MOVING NORTHWEST AT 5 MPH.
PEOPLE IN WESTERN JEFFERSON DAVIS AND CENTRAL LAWRENCE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
DHB
Local storm report, Aug 5, 11:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1231 PM CDT THU AUG 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 5 N BASTROP 32.85N 91.91W
08/03/2010 MOREHOUSE LA EMERGENCY MNGR
TWO TREES AND A NUMBER OF LARGE LIMBS WERE DOWN. ONE
HOUSE HAD THE BACK AWNING BLOWN OVER THE HOUSE INTO THE
FRONT YARD.
&&
27Special weather statement, Aug 5, 11:31 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1231 PM CDT THU AUG 5 2010
MSZ056-051800-
SMITH MS-
1231 PM CDT THU AUG 5 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES WEST OF TAYLORSVILLE AT 1231 PM CDT...MOVING
NORTHWEST AT 5 MPH.
PEOPLE IN SOUTH CENTRAL SMITH COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
DHB
Special weather statement, Aug 5, 11:33 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1233 PM CDT THU AUG 5 2010
MSZ054-051805-
COPIAH MS-
1233 PM CDT THU AUG 5 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES NORTHWEST OF ROCKPORT AT 1233 PM CDT...MOVING SOUTH
AT 5 MPH.
PEOPLE IN EAST CENTRAL COPIAH COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
DHB
Special weather statement, Aug 5, 11:47 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1247 PM CDT THU AUG 5 2010
MSZ055-051815-
SIMPSON MS-
1247 PM CDT THU AUG 5 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES NORTHWEST OF PINOLA AT 1247 PM CDT...MOVING EAST AT 5
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN CENTRAL SIMPSON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
AEG
Event by event
27 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Simpson
- When
- August 5, 12:00 PM CST
- Where
- Simpson County, 1.36 mi ENE of Magee
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 31.880, -89.710
Power lines were blown down along Dry Creek Road.
Thunderstorm Wind, Simpson
- When
- August 5, 12:10 PM CST
- Where
- Simpson County, 0.91 mi SW of Merit
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.910, -89.930
Trees were blown down along Highway 43.
Thunderstorm Wind, Simpson
- When
- August 5, 12:16 PM CST
- Where
- Simpson County, 0.91 mi SE of Braxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.040, -89.970
Trees were blown down along Cox Road near Highway 49.
Thunderstorm Wind, Copiah
- When
- August 5, 12:22 PM CST
- Where
- Copiah County, 0.59 mi E of Gallman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.930, -90.390
A few trees were blown down in Gallman.
Thunderstorm Wind, Copiah
- When
- August 5, 12:25 PM CST
- Where
- Copiah County, 0.69 mi N of Crystal Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.990, -90.370
A tree was down on Interstate 55 west of Crystal Springs.
Lightning, Rankin
- When
- August 5, 12:40 PM CST
- Where
- Rankin County, 1.36 mi ENE of Lakeland
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 32.230, -90.150
Lightning struck an apartment in Richland, causing minor damage.
Thunderstorm Wind, Rankin
- When
- August 5, 12:40 PM CST
- Where
- Rankin County, Florence
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.150, -90.130
A few trees were down just outside of the city limits.
Thunderstorm Wind, Hinds
- When
- August 5, 12:40 PM CST
- Where
- Hinds County, 1.31 mi WNW of Spring Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.188, -90.350
Trees were down on Owens Road.
Hail, Rankin
- When
- August 5, 12:55 PM CST
- Where
- Rankin County, Value
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.280, -90.000
Thunderstorm Wind, Rankin
- When
- August 5, 12:55 PM CST
- Where
- Rankin County, 2.07 mi N of Rice Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.300, -90.030
Trees were down in the Crossgates Subdivision.
Thunderstorm Wind, Rankin
- When
- August 5, 1:00 PM CST
- Where
- Rankin County, 1.38 mi N of Value
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.300, -90.000
Trees were down along Highway 471 near Brandon.
Thunderstorm Wind, Hinds
- When
- August 5, 1:05 PM CST
- Where
- Hinds County, 0.59 mi W of Dry Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.130, -90.440
Trees and power lines were down in the Dry Grove Community.
Thunderstorm Wind, Rankin
- When
- August 5, 1:05 PM CST
- Where
- Rankin County, 1.88 mi WNW of Rice Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $17,000
- Reported by
- Public
- Coordinates
- 32.280, -90.060
Trees were down in Pearl, and a tree fell on two vehicles.
Thunderstorm Wind, Rankin
- When
- August 5, 1:05 PM CST
- Where
- Rankin County, 3.23 mi WSW of Luckney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.330, -90.120
Power lines were down along Lakeland Drive in Flowood near the Pearl River.
Lightning, Madison
- When
- August 5, 1:10 PM CST
- Where
- Madison County, 1.7 mi E of Madison
- Property damage
- $75,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.467, -90.071
Lightning caused a house fire on Knights Bridge Road in Madison, resulting in major structural damage.
Thunderstorm Wind, Hinds
- When
- August 5, 1:15 PM CST to 1:25 PM CST
- Where
- Hinds County, 1.5 mi NNW of Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.350, -90.180
Trees were down in several spots in Jackson. Power lines were down on Northside Drive.
Thunderstorm Wind, Rankin
- When
- August 5, 1:25 PM CST
- Where
- Rankin County, 2.71 mi NE of Flowood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.310, -90.090
A tree was down along Airport Road.
Thunderstorm Wind, Madison
- When
- August 5, 1:38 PM CST
- Where
- Madison County, 4.06 mi WSW of Farmhaven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.650, -89.810
Several trees were blown down.
Thunderstorm Wind, Madison
- When
- August 5, 1:45 PM CST
- Where
- Madison County, 0.58 mi E of Flora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.550, -90.310
An estimated wind gust of 60 miles per hour was reported.
Thunderstorm Wind, Madison
- When
- August 5, 1:50 PM CST
- Where
- Madison County, 0.58 mi W of Camden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.780, -89.840
Several trees were down in the Camden area. A few trees were across roadways.
Thunderstorm Wind, Choctaw
- When
- August 5, 2:06 PM CST
- Where
- Choctaw County, Sherwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Utility Company
- Coordinates
- 33.480, -89.130
Trees and power lines were reported down.
Flash Flood, Madison
- When
- August 5, 2:10 PM CST to 2:40 PM CST
- Where
- Madison County, 0.58 mi E of Mansdale to 0.57 mi E of Mansdale
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.520, -90.190
Water was covering the road at the intersection of Cedar Hill Road and Mannsdale Road.
Thunderstorm Wind, Warren
- When
- August 5, 2:15 PM CST
- Where
- Warren County, 4.07 mi ESE of Grange Hall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.220, -90.810
Trees were down along Fontsylvania Road. Power outages were also reported in the area.
Thunderstorm Wind, Warren
- When
- August 5, 2:20 PM CST
- Where
- Warren County, 1.5 mi SSE of Vicksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 32.330, -90.870
Utility lines were down in the city of Vicksburg.
Thunderstorm Wind, Oktibbeha
- When
- August 5, 2:30 PM CST
- Where
- Oktibbeha County, 2.96 mi ENE of Osborn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 33.530, -88.680
A couple of trees and power lines were down.
Thunderstorm Wind, Attala
- When
- August 5, 2:40 PM CST
- Where
- Attala County, 0.9 mi NW of Kosciusko
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.060, -89.590
Power lines were down in Kosciusko. Power outages were reported across Attala County.
Thunderstorm Wind, Grenada
- When
- August 5, 2:40 PM CST
- Where
- Grenada County, 1.5 mi NNW of Tie Plant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.750, -89.810
Trees were down along Carrollton Avenue in Grenada. There were several power outages in the area as well.
Thunderstorm Wind, Choctaw
- When
- August 5, 2:52 PM CST
- Where
- Choctaw County, 1.87 mi ESE of Tollison
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.240, -89.170
Several trees and power lines were blown down.
Thunderstorm Wind, Clay
- When
- August 5, 2:57 PM CST
- Where
- Clay County, 2.41 mi ENE of Tibbee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Utility Company
- Coordinates
- 33.540, -88.610
Several trees and power lines were blown down, with widespread power outages.
Thunderstorm Wind, Lowndes
- When
- August 5, 3:25 PM CST
- Where
- Lowndes County, 2.15 mi SSW of Billups
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.400, -88.590
A few trees and power lines were down.
Thunderstorm Wind, Lowndes
- When
- August 5, 3:40 PM CST
- Where
- Lowndes County, 3.2 mi WSW of Columbus/Lowndes Co
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 33.450, -88.430
A few trees and power lines were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
- Damaging Winds and Lightning Strike in Georgia, August 5, 2010$265,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251059, 251060, 251062, 251063, 251065, 251093, 251094, 251095, 251099, 251100, 251101, 251098, 251103, 251105, 251106, 251097, 251102, 252128, 252131, 252132, 252133, 252135, 252139, 252137, 252354, 252356, 252358, 252362, 252364, 252366, 252368.